Florida, 2020

Hail and Damaging Wind in Florida, July 15, 2020

July 15, 2020 · NWS TBW · 2 events in 1 county or zone

A strong thunderstorm along the seabreeze boundary produced strong wind gust and hail in Fort Myers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong thunderstorm along the seabreeze boundary produced strong wind gust and hail in Fort Myers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 15, 1:53 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 15, 1:53 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
253 PM EDT Wed Jul 15 2020

.DISCUSSION...
Much heralded return to more typical summer rainy season pattern
over the state with increased showers and thunderstorms underway
this afternoon as high pressure gradually shifts north across the
peninsula with easterly flow setting up for the duration of the
forecast period. Troughing aloft is finally exiting the eastern
CONUS allowing high pressure to build across the central and
eastern CONUS, favoring development of deep easterly flow over the
state as surface ridging lifts north of the region. Pattern shift
is evident this afternoon as convective activity has blossomed
across the interior and Nature Coast. Outflow emanating from the
interior convection will propagate westward and interact with the
west coast sea breeze triggering additional shower/storm
development at locations further west throughout the afternoon and
into the evening before pushing offshore/dissipating later this
evening and overnight.

Expect a similar evolution to play out tomorrow although a bit
drier air (PW values below 1.5 inches) working its way westward
across the state will likely limit overall convective coverage.
Deeper moisture (PW around 2 inches) returns Friday and remains in
place through the remainder of the forecast period which, coupled
with deeper east to southeast flow, will favor scattered to
numerous showers and thunderstorms developing each afternoon in
association with sea breeze and convective outflow collisions.

Temperatures will hover in the upper 80s to around 90 degrees
across coastal locations while reaching into the low/mid 90s just
inland, although no advisory criteria is expected to be met.
Winds remain out of the east throughout the forecast period with
the primary threat remaining thunderstorm activity capable of
gusty winds and localized flooding of low-lying and susceptible
areas with rainfall associated with the heaviest showers and
thunderstorms.

&&

.AVIATION...
Mainly VFR expected through period although MVFR/local IFR briefly
possible with with afternoon TSRA/SHRA affecting terminals. Winds
remain mostly around 10 knots or less across terminals, decreasing
to light/variable after 01Z, increasing out of the east after
15Z, again shifting out of the west/northwest during the
afternoon.

&&

.MARINE...
Surface ridge axis continues drifting north across the waters
today with light winds this afternoon, onshore near the coast
with isolated to scattered showers and thunderstorms possible.
Ridge axis shifts north of the area Thursday with easterly flow
setting up and scattered to numerous showers and thunderstorms
most likely during the late afternoon and evening hours. Showers
and thunderstorms will be capable of producing frequent lightning,
locally gusty winds, and rough seas.

&&

.FIRE WEATHER...
Sufficient low level moisture expected in place through the
forecast period which will keep minimum relative humidity values
above critical levels into next week with no Red Flag conditions
expected.

&&

.Preliminary Point Temps/PoPs...
TPA  78  94  76  93 /  10  40  20  40
FMY  76  94  76  93 /  20  40  20  60
GIF  74  93  74  91 /  20  20  10  40
SRQ  76  94  76  93 /  10  40  20  50
BKV  73  94  72  93 /  10  40  20  40
SPG  78  93  77  93 /  10  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...19/Hurt
DECISION SUPPORT...57/McMichael

In the hours before

Special weather statement, Jul 15, 11:35 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1235 PM EDT Wed Jul 15 2020

FLZ052-057-151715-
Highlands FL-Polk FL-
1235 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR HIGHLANDS AND SOUTHEASTERN POLK
COUNTIES UNTIL 115 PM EDT...

At 1234 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Lake Wales to 11 miles
southeast of Lake Istokpoga. These storms were nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winter Haven, Lake Wales, Sebring, Avon Park, Lake Placid, Sylvan
Shores, Lake Istokpoga, Sebring Regional Airport, Venus, Crooked Lake
Park, Dundee, Frostproof, Lake Hamilton, Hillcrest Heights, Highland
Park, Lake Josephine, Placid Lakes, Lorida, Avon Park Air Force Range
and Lake Wales Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8117 2713 8117 2712 8118 2712 8127
      2709 8127 2703 8141 2805 8168 2803 8144
      2721 8110
TIME...MOT...LOC 1634Z 312DEG 1KT 2801 8150 2724 8117

TBW
Special weather statement, Jul 15, 12:18 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
118 PM EDT Wed Jul 15 2020

FLZ056-057-151800-
Highlands FL-Hardee FL-
118 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIGHLANDS AND
NORTHEASTERN HARDEE COUNTIES UNTIL 200 PM EDT...

At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Avon Park to 8 miles southwest
of Sebring. These storms were drifting west.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sebring, Lake Placid, Sylvan Shores, Lake Josephine, Archbold, Placid
Lakes and Crewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2764 8161 2718 8118 2707 8136 2756 8170
TIME...MOT...LOC 1717Z 199DEG 3KT 2757 8164 2739 8153

TBW
Special weather statement, Jul 15, 2:21 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
321 PM EDT Wed Jul 15 2020

FLZ052-056-251-255-152000-
Inland Manatee FL-Polk FL-Hardee FL-Inland Hillsborough FL-
321 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...SOUTHWESTERN POLK AND SOUTHEASTERN
HILLSBOROUGH COUNTIES UNTIL 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Greater Sun Center, or 19 miles south of Fish
Hawk, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bradley Junction, Duette, Fort Green, Fort Lonesome and Alafia River
State Park.

LAT...LON 2757 8235 2771 8224 2785 8202 2768 8181
      2737 8222 2750 8233
TIME...MOT...LOC 1920Z 320DEG 5KT 2757 8220

TBW
Special weather statement, Jul 15, 2:33 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
333 PM EDT Wed Jul 15 2020

FLZ162-262-152015-
Coastal Charlotte FL-Inland Charlotte FL-
333 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHARLOTTE COUNTY UNTIL
415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charlotte County Airport, or near Punta Gorda, moving west at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Punta Gorda, Charlotte County Airport, Solana, Tropical Gulf Acres,
Charlotte Park, Cleveland and Charlotte Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2698 8191 2684 8189 2681 8206 2695 8208
TIME...MOT...LOC 1932Z 080DEG 8KT 2689 8199

TBW

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 15, 2:41 PM EST
Where
Lee County, Southwest International Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
26.530, -81.760

Asos site KRSW reported a wind gust.

Hail, Lee

When
July 15, 3:10 PM EST
Where
Lee County, Fort Myers Villas
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
26.550, -81.870

Nickel size hail was reported near Bell Tower in Fort Myers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895446, 895448.